HealthCentral.com

Dr. Dean

Why Am I So Nervous I Shake All Over?

Posting Date: 01/09/2001

Angela: I went to my doctor because I'm extremely nervous. I shake all over, especially when I'm driving. I have to pull over and stop the car.

My doctor sent me to a psychiatrist because he couldn't find anything wrong. The psychiatrist prescribed Librium.

I took it for about four months and the shaking did go away. But whenever I go off the pills, I start shaking again.



Even now I'm so nervous while I'm talking to you.

Dr. Dean: I think the diagnosis and the drug are slightly off base. What you are describing sounds more like phobia than panic attacks. Of course one can be linked to the other, but the more accurate the diagnosis, the more precise the treatment can be.

You may have agoraphobia, which is a fear of public places. For someone with agoraphobia, driving around -- being out and about -- can bring on panic attacks.

People with severe agoraphobia don't go out; their anxiety forces them to stay home.

Librium is an old time sedative that we don't hear of much anymore. Valium replaced it, and we now have drugs that are far superior to either of them.

Far too often in these days of managed care, people who walk in to see psychiatrists walk out with prescriptions for sedatives and not much else.

I question whether you're getting the proper care. There are clinics that specialize in phobias and panic attacks that I believe will be more on target for you.

Tell your doctor you might be agoraphobic and you want to see someone who knows how to diagnose and treat you.